Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
Question: Zyban being used for depression
|smithsm - Sun Jun 29, 2008 6:49 am||
A family member who is in a deep depression was given Zyban 6 days ago by a GP. He does smoke but and needs to quit but our main concern for now is not the smoking but to get him well. He has had suicidal urges in the past (5 years ago ) and his depression and moods have gotten worse in the last few days. I am questioning if this medication was a good chioce. This family member lives alone and it is hard to monitor the situation well.
|Dr. E. Seigle - Tue Jul 15, 2008 4:06 pm||
Zyban is the brand name of the generic drug bupriopion, which is both an antidepressant and used for smoking cessation. It's antidepressant brand name is Wellbutrin, and Zyban is the name used for smoking cessation. It's all the same drug, although there are different forms, including immediate release, slow-release, and extended release. The important issues include that your father receive an adequate dose, for an adequate period of time, that he be monitored regularly, that his target symptoms of depression be clearly defined and followed, and that it be considered that he may need psychotherapy in addition to the medication.
I'm not sure why his doctor chose Zyban as the form of bupropion to use, though sometimes insurance coverage or the availability of free samples can be a rationale. You may just want to be sure that your father's doctor is treating your father's depression, and not smoking cessation alone.
Good luck! -E. Seigle MD
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.